Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 298, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 18, 2011, 4:38 PM CDT for Emmons County, Sioux County, North Dakota. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2011, 4:38 PM CDT (21:38 UTC)
- Expired
- Aug 18, 2011, 5:10 PM CDT
- In force
- 32 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Emmons County, ND, Sioux County, ND
The radar
The Bismarck radar (KBIS), 84 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 4:45 PM CDT | HAIL 1 | 10 Ssw Fort Yates, ND | LATE REPORT FROM PUBLIC THROUGH EMERGENCY MANAGEMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1365 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1577 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
072 WUUS53 KBIS 182138 SVRBIS NDC029-085-182230- /O.NEW.KBIS.SV.W.0298.110818T2138Z-110818T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 438 PM CDT THU AUG 18 2011 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA... SOUTHEASTERN SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA... * UNTIL 530 PM CDT * AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF FORT YATES...OR 60 MILES SOUTH OF MANDAN...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHEASTERN SIOUX AND SOUTHWESTERN EMMONS COUNTIES. BOATERS AND OTHERS ON LAKE OAHE NEAR THE NORTH DAKOTA AND SOUTH DAKOTA BORDER SHOULD GET TO SAFE SHELTER...AWAY FROM THE LAKE...NOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS. && LAT...LON 4605 10087 4611 10024 4594 10023 4594 10087 TIME...MOT...LOC 2136Z 268DEG 13KT 4596 10073 WIND...HAIL <50MPH 1.00IN $$ JP MARTIN
2 follow-up statements
852 WWUS53 KBIS 182201 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 501 PM CDT THU AUG 18 2011 NDC029-085-182230- /O.CON.KBIS.SV.W.0298.000000T0000Z-110818T2230Z/ EMMONS ND-SIOUX ND- 501 PM CDT THU AUG 18 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME SOUTHEASTERN SIOUX AND SOUTHWESTERN EMMONS COUNTIES UNTIL 530 PM CDT... AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 10 MILES SOUTH OF FORT YATES...OR 60 MILES SOUTH OF BISMARCK...MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN SIOUX AND EXTREME SOUTHWESTERN EMMONS COUNTIES. LAT...LON 4594 10062 4607 10056 4611 10024 4594 10023 TIME...MOT...LOC 2201Z 268DEG 13KT 4596 10060 WIND...HAIL <50MPH 1.00IN $$ JP MARTIN
813 WWUS53 KBIS 182210 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 510 PM CDT THU AUG 18 2011 NDC029-085-182218- /O.CAN.KBIS.SV.W.0298.000000T0000Z-110818T2230Z/ EMMONS ND-SIOUX ND- 510 PM CDT THU AUG 18 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN SIOUX AND SOUTHWESTERN EMMONS COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED. STORMS WILL CONTINUE ALONG THE NORTH DAKOTA AND SOUTH DAKOTA BORDER LATE THIS AFTERNOON AND EVENING SO STAY ALERT TO POSSIBLE LATER WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM CDT FOR SIOUX...EMMONS...LOGAN ...MCINTOSH...LAMOURE...AND DICKEY COUNTIES. LAT...LON 4594 10062 4607 10056 4611 10024 4594 10023 TIME...MOT...LOC 2208Z 268DEG 13KT 4596 10056 $$ JP MARTIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:25 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 18, 3:25 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 325 PM CDT THU AUG 18 2011 .SHORT TERM...THIS AFTERNOON THROUGH FRIDAY NIGHT... THE MAIN FORECAST CONCERN WILL BE THE THUNDERSTORM POTENTIAL THIS AFTERNOON ACROSS SOUTH CENTRAL NORTH DAKOTA INTO THE SOUTHERN PORTIONS OF THE JAMES RIVER BASIN. THE SUBSEQUENT ISSUES WILL BE THE TIMING/PLACEMENT OF THE SLIGHT CHANCES FOR ELEVATED SHOWERS TONIGHT THROUGH THE REMAINDER OF THE PERIOD. A MID-LEVEL WAVE IS CURRENTLY MOVING ACROSS THE SOUTHERN PORTIONS OF THE STATE...EVIDENT BY THE AC DECK BEING OBSERVED ALONG AND SOUTH OF I-94. A SURFACE TROUGH/COLD FRONT EXTENDED FROM A ROUGH LINE FROM MINOT TO GARRISON TO HETTINGER. THIS FRONT WILL CONTINUE TO MOVE EAST ACROSS NORTH DAKOTA THROUGH THE EVENING HOURS. THUNDERSTORM DEVELOPMENT WILL CONTINUE TO POSSIBLE ACROSS SOUTH CENTRAL NORTH DAKOTA INTO THE JAMES RIVER BASIN...MAINLY SOUTH OF JAMESTOWN AS INSTABILITY INCREASES. WILL CONTINUE TO MONITOR TRENDS AS THE AFTERNOON PROGRESSES. FOR TONIGHT...THE COLD FRONT SHOULD BE OUT OF THE CWA BY MIDNIGHT WITH A DRIER/MORE STABLE AIR MASS FILTERING INTO THE REGION. THE 12Z MEDIUM RANGE MODELS ARE ALL PICKING UP ON ELEVATED SHOWERS DUE TO AN APPROACHING UPPER LEVEL JET STREAK DEVELOPING OVER THE NORTH DAKOTA BADLANDS AFTER MIDNIGHT. WILL MAINTAIN SLIGHT CHANCE OF LIGHT SHOWERS THERE AS A RESULT. THE JET STREAK WILL THEN MOVE ACROSS NORTH DAKOTA FRIDAY...GENERATING A SLIGHT CHANCE FOR LIGHT SHOWERS OVER AREAS GENERALLY ALONG AND SOUTH OF HIGHWAY 200. RAINFALL AMOUNTS SHOULD BE LIGHT...WITH AMOUNTS OF LESS THAN 1/10 OF AN INCH EXPECTED. FOR FRIDAY NIGHT...THE JET STREAK WILL EXIT TO THE EAST WITH DRY CONDITIONS EXPECTED TO DEVELOP AREAWIDE. THE POST FRONTAL AIR MASS SHOULD ALLOW FOR OVERNIGHT LOWS TO DROP A FEW DEGREES BELOW NORMAL VALUES. && .LONG TERM...SATURDAY THROUGH THURSDAY... GENERALLY...THE LONG TERM SHOULD BE MAINLY UNEVENTFUL AS DRIER NORTHWEST FLOW ALOFT TRANSITIONS TO H5 RIDGING. MODELS ARE INDICATING A WEAK WAVE AT H5 PASSING THROUGH THE RIDGE FOR LATER SUNDAY INTO MONDAY SUPPORTED BY WEAK TROUGHING AT THE SURFACE. CONVECTIVE (THUNDERSTORM) PARAMETERS AT THIS EARLY STAGE INDICATE A RETURN OF HIGHER DEWPOINTS AHEAD OF THE SURFACE TROUGH AND INCREASING INSTABILITY. THIS IS ENOUGH FOR A 20 PERCENT POP FOR THAT TIME PERIOD. FOLLOWING THAT THE RIDGE AMPLIFIES FOR ANOTHER DRY AND WARMING PERIOD. TEMPERATURES START OUT AROUND NORMAL THEN UNDER THE RIDGING RISE EARLY NEXT WEEK WITH HIGHS WELL INTO THE 80S. && .AVIATION...A COLD FRONT ON A KMOT TO KBIS LINE AT 20Z WILL CONTINUE TO PUSH SOUTH AND EAST...AND BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT. A MID LEVEL WAVE OVER SOUTHWEST NORTH DAKOTA AT 20Z WILL ALSO PUSH EAST. TOGETHER THE FRONT AND THE WAVE WILL TRIGGER THUNDERSTORMS LATE THIS AFTERNOON AND EVENING WITH THE HIGHER CHANCES OVER SOUTHEAST NORTH DAKOTA. A CB CLOUD ENTRY WAS ADDED TO THE KBIS AND KJMS TAFS AS STORMS ARE EXPECTED TO REMAIN SOUTH AND EAST OF THOSE SITES...BUT CLOSE ENOUGH TO HIGHLIGHT THE RISK FOR PILOTS. WITH THE FRONTAL PASSAGE EXPECT A WIND SHIFT TO THE NORTHWEST AND INCREASE WITH GUSTS TO 25 KNOTS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TM...SHORT TERM JPM...LONG TERM/AVIATION
Hazardous weather outlook, Aug 18, 3:29 PM CDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 329 PM CDT THU AUG 18 2011 NDZ001>005-009>013-017-192030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE- 329 PM CDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA AND NORTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ018>023-025-031>037-040>048-050-051-192030- DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY- BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER- GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 329 PM CDT THU AUG 18 2011 /229 PM MDT THU AUG 18 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS OVER MUCH OF SOUTH CENTRAL AND SOUTHEASTERN NORTH DAKOTA THIS AFTERNOON AND EVENING. WHILE AN ORGANIZED SEVERE WEATHER EVENT IS NOT EXPECTED...A FEW STRONGER STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THE HIGHEST CHANCES FOR THUNDERSTORMS WILL BE OVER THE FAR SOUTH CENTRAL AND THE SOUTHERN JAMES RIVER BASIN THIS AFTERNOON AND EVENING. VERY HEAVY RAINFALL LEADING TO FLASH FLOODING IS NOT EXPECTED AT THIS TIME. HOWEVER...ADDITIONAL LOCALIZED HEAVY RAINFALL MAY AGGRAVATE THE FLOODING CONDITIONS IN THE JAMES RIVER BASIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. TM
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.